You're still at an extremely minimal dose. Insights knows quite a bit about antidepressants and he says that usually if you're restarting a previous antidepressant you usually need a higher dose for it to be effective. Try to ease up to 100 or more.
If you're seriously concerned about the xanax, you could talk to your GP about Vistaril (hydroxyzine). It's a very mild, safe, antianxiety medication. It's antihistamine. It was fairly effective for me for about a week and a half, but then my anxiety just got too severe at the time so I was switched to Klonipin. I don't believe the Vistaril will help you enough for a full on panic attack, but perhaps you could take it once or twice a day as a preventative then still have the xanax on hand if you get a full blown panic attack. I don't see Vistaril prescribed all that much for anxiety, which I don't really understand why, because even though it's not super potent, my experience with patients suggest that it's fairly effective for mild or occasional moderate anxiety.
I would recommend that you consider getting on board with a psychiatrist,or at least requesting that your GP consult with one. Primary care practitioners are trained for treating mild mental illness but if by your own admission he doesn't know much about these meds, it's time to start working with someone who does. Especially as your case doesn't sound "mild". Just give your doc a call and request a psychiatry referral. Be forewarned though sometimes there can be a lengthy wait to get in with one.
A couple more thoughts in coping with this rough patch: Exercise, exercise, exercise. My klonipin is effective for my anxiety, but not nearly as much so as my swimming and kickboxing. Even just walking and calisthenics....something. Make sure you're sleeping. If you're not sleeping well, you're mental disortions with the anxiety will just be worse. If you're having trouble sleeping, talk to your doc about ways of helping that, or let me know and I can offer a few suggestions.